Tornadoes · United States · Texas · 2025
Unrated tornado, Roundup to Anton, Texas, April 30, 2025
From Roundup to Anton, this Unrated tornado ran 1.3 miles across Hockley County on April 30, 2025, touching down at 3:33 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- April 30, 2025
- Touchdown
- 3:33 PM CDT (20:33 UTC)
- Lifted
- 3:36 PM CDT (20:36 UTC)
- On the ground
- 3 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hockley County
- Touchdown point
- 33.737, -102.192
- Lift-off point
- 33.733, -102.170
- Record number
- 2504301433-01
What the Weather Service recorded
A short wave trough approaching the area from the west initiated another afternoon of severe weather across the South Plains and Rolling Plains of West Texas. Scattered thunderstorms initially developed over the western South Plains and moved eastward into a more favorable environment for severe thunderstorms. Thunderstorms produced a mix of severe hail and severe wind gusts across portions of the central South Plains and Rolling Plains. Another notable part of this afternoon was the generation of numerous landspout tornadoes on the caprock. Several landspout tornado occurred from Hockley County into Lubbock County causing no known damage.
Local broadcast media relayed a report of a brief tornado south of Anton that remained over open fields.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 30, 2:10 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- Thunderstorms, some severe, are expected across portions of the Caprock and Rolling Plains this afternoon and evening.
- Large hail up to ping pong ball size and damaging wind gusts up to 60 mph will be the primary hazards with storms today.
- Additional chances for thunderstorms return late Thursday night and last through the weekend.
Area forecast discussion, Apr 30, 2:10 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 210 PM CDT Wed Apr 30 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Thunderstorms, some severe, are expected across portions of the Caprock and Rolling Plains this afternoon and evening. - Large hail up to ping pong ball size and damaging wind gusts up to 60 mph will be the primary hazards with storms today. - Additional chances for thunderstorms return late Thursday night and last through the weekend. && .SHORT TERM... (This evening through Thursday) Issued at 154 PM CDT Wed Apr 30 2025 An upper trough axis will track west to east across the region this afternoon/evening. Combined with the usual severe parameters this time of year, severe weather is again expected. CAMs are in general agreement with regards to the timing of a potential line of storms initiating along the TX/NM border early this afternoon (already seeing convection over eastern NM) and tracking eastward through the evening. Steering flow is stronger than previous days and thus storms are expected to move fairly quickly (around 40-50 mph). There is not significant shear in the low levels and given the fast moving nature of the storms, neither flooding nor tornadoes is likely, however drier midlevels/favorable freezing levels aloft and the potential for storms to bow out (particularly once east of I-27) will contribute to large hail and high winds being the main threats. Stable air behind the storms along with more zonal flow in the upper levels will bring more benign conditions late-evening through Thursday morning. An incoming shortwave may lead to increase storm chances Thursday afternoon/evening over the far southern Panhandle, however any more significant chances would occur after the short- term period. Rising height will in part cause warmer temperatures Thursday with highs ranging from the mid 70s to mid 80s. && .LONG TERM... (Thursday night through next Tuesday) Issued at 154 PM CDT Wed Apr 30 2025 By Thursday evening, a trough in the northern plains will continue moving towards the Great Lakes while residual energy remains across southern California. High amplitude ridging will move into the Rockies on Saturday as a trough dives south from off the British Columbia coast towards California. The California trough will cut off into the southwest on Sunday. For the next several days, an interesting evolution of the inner core morphology of the desert southwestern low whereby multiple contained lobes of energy will rotate within the low pressure center. This feature should remain largely stationary until the end of the forecast period. A mesoscale convective system is progged to move through the Texas panhandle Friday evening, whose outflow boundary will help reinforce a preexisting weak front which will subsequently result in northeasterly winds across the CWA on Friday. Early in the day we are expecting post frontal cloudiness which will move south while dissipating into the afternoon hours. Storms should remain largely south and west of our area. Return flow starts again in earnest on Saturday bringing with it an increase in low-level moisture. A storm complex forms over eastern New Mexico and moves into West Texas by late Saturday evening providing overnight rainfall perhaps extending into Sunday morning. Confidence in the MCS remains only moderate at this time. Sunday remains uncertain on rain chances depending on the outcome of the MCS. Storms look to fire again Monday evening on the New Mexico state line bringing another round aided by the improved conditions of the upper level low across the desert southwest. The pattern will continue for the remainder of the extended forecast given the lack of movement of the low to our west. In terms of severe weather, we are in that time of year where severe weather is possible anytime we get storms though the set up for early next week should be characteristically more intense given the favorable upper level pattern. && .AVIATION... (18Z TAFS) Issued at 1150 AM CDT Wed Apr 30 2025 MVFR CIGs will persist at all sites over the next couple hours. A line of storms is expected to move over KLBB and KPVW between approximately 21-23z and make it to KCDS 1-2 hours later. Gusty and erratic winds and reduced visibilities are likely within these storms. VFR and light winds will persist thereafter through the end of the TAF period. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...19 LONG TERM....Combs/51 AVIATION...19
Hazardous weather outlook, Apr 30, 11:37 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1137 AM CDT Wed Apr 30 2025 TXZ021>044-011645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1137 AM CDT Wed Apr 30 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorms, some severe, are forecast to develop across the Caprock near the Texas/New Mexico state line around 3 PM CDT and quickly move northeast into the Rolling Plains this afternoon and evening. Large hail up to ping pong ball size and damaging wind gusts up to 60 mph will be the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional chances for thunderstorms return late Thursday night and last through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 30, 10:37 AM CDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
1037 AM CDT Wed Apr 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Hail 6 E Tahoka 33.16N 101.69W
04/29/2025 M1.50 Inch Lynn TX Trained Spotter
Via Tahoka FD.
0233 PM Hail 4 E Wolfforth 33.50N 101.95W
04/29/2025 E1.25 Inch Lubbock TX Public
Report from mPING: Half Dollar (1.25 in.).
0235 PM Hail 1 W Wolfforth 33.51N 102.02W
04/29/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0241 PM Hail 4 SE Reese Center 33.56N 101.97W
04/29/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0242 PM Hail 11 E Tahoka 33.16N 101.60W
04/29/2025 M1.75 Inch Lynn TX Fire Dept/Rescue
Tahoka FD.
0242 PM Hail 2 S Wolfforth 33.48N 102.01W
04/29/2025 E1.75 Inch Lubbock TX Public
Report from mPING: Golf Ball (1.75 in.).
0244 PM Hail 6 SW Lubbock 33.54N 101.95W
04/29/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0246 PM Hail 3 W Lubbock 33.57N 101.90W
04/29/2025 E1.00 Inch Lubbock TX Public
Report from mPING: Quarter (1.00 in.).
0251 PM Hail 4 SE Reese Center 33.56N 101.97W
04/29/2025 E1.25 Inch Lubbock TX Public
Report from mPING: Half Dollar (1.25 in.).
0255 PM Hail 2 SW Lubbock 33.57N 101.87W
04/29/2025 E1.25 Inch Lubbock TX Public
Report from mPING: Half Dollar (1.25 in.).
0256 PM Hail 2 W Lubbock 33.59N 101.89W
04/29/2025 E2.00 Inch Lubbock TX Public
Report from mPING: Hen Egg (2.00 in.).
0256 PM Hail 2 W Lubbock 33.59N 101.89W
04/29/2025 E2.00 Inch Lubbock TX Public
Report from mPING: Hen Egg (2.00 in.).
0311 PM Hail 9 W Post 33.19N 101.54W
04/29/2025 M2.00 Inch Garza TX Fire Dept/Rescue
Tahoka FD.
0326 PM Hail 2 NW Post 33.21N 101.40W
04/29/2025 E3.50 Inch Garza TX Broadcast Media
Media relayed public report. Time estimated
from radar.
0328 PM Hail Post 33.19N 101.38W
04/29/2025 M2.50 Inch Garza TX Law Enforcement
Garza County SO.
0345 PM Flood Post 33.19N 101.38W
04/29/2025 Garza TX Trained Spotter
Numerous streets reported covered with water
in Post.
0435 PM Hail 9 SSE Guthrie 33.51N 100.26W
04/29/2025 M2.00 Inch King TX Other Federal
NSSL report.
0447 PM Hail 15 S Guthrie 33.42N 100.26W
04/29/2025 E1.75 Inch King TX Public
Report from mPING: Golf Ball (1.75 in.).
0450 PM Tstm Wnd Dmg Jayton 33.25N 100.57W
04/29/2025 Kent TX CO-OP Observer
Roof blown off a vacant home. Time estimated
from radar.
0451 PM Hail Girard 33.36N 100.66W
04/29/2025 M4.00 Inch Kent TX Law Enforcement
Kent County SO.
0454 PM Hail 12 SSE Guthrie 33.47N 100.24W
04/29/2025 M5.00 Inch King TX Storm Chaser
Corrects previous hail report from 12 SSE
Guthrie. Social media report.
0505 PM Hail 14 ESE Guthrie 33.55N 100.10W
04/29/2025 M4.50 Inch King TX Public
Public report from mPING. Corrected for
location. Location estimated from radar.
0525 PM Hail Floydada 33.98N 101.34W
04/29/2025 M1.75 Inch Floyd TX CO-OP Observer
Half dollar to golf ball size hail around
town. Time estimated from radar.
0525 PM Hail Floydada 33.98N 101.34W
04/29/2025 M2.00 Inch Floyd TX Public
Media relayed public report.
0525 PM Hail Floydada 33.98N 101.34W
04/29/2025 M1.75 Inch Floyd TX Fire Dept/Rescue
Floydada FD.
0552 PM Hail 8 NW Aspermont 33.21N 100.34W
04/29/2025 E1.50 Inch Stonewall TX Public
Report from mPING: Ping Pong Ball (1.50
in.).
0554 PM Flash Flood 1 NW Jayton 33.26N 100.58W
04/29/2025 Kent TX Public
0700 AM Rain 1 NE Post 33.20N 101.37W
04/30/2025 M3.35 Inch Garza TX CO-OP Observer
24-hour rain total measured this morning.
The rain fell between 3 pm yesterday and 7
am this morning.
&&The surface observations
Levelland (LLN), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the touchdown began at 20:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 30, 2025
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 30 | 9:36 AM CDT | EF0 | Collin, TX | 0.1 | 25 | |||
| April 30 | 10:59 AM CDT | EF0 | Lamar, TX | 0.4 | 50 | |||
| April 30 | 12:34 PM CDT | Unrated | Haskell, OK | 0.1 | 100 | |||
| April 30 | 1:28 PM CDT | Unrated | Hill, TX | 0.0 | 20 | |||
| April 30 | 1:55 PM CDT | EF0 | Sequoyah, OK | 0.3 | 150 | $5,000 | ||
| April 30 | 2:23 PM CDT | EF1 | Sevier, AR | 4.3 | 300 | $50,000 | ||
| April 30 | 6:30 PM CDT | EF0 | Fayette, IL | 5.0 | 50 | $8,000 | ||
| April 30 | 6:48 PM CDT | EF2 | Fayette, IL | 4.3 | 150 | $50,000 | ||
| April 30 | 8:14 PM CDT | Unrated | Effingham, IL | 1.7 | 30 | |||
| April 30 | 9:03 PM CDT | Unrated | Coles, IL | 0.5 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.